Medline ® Abstract for Reference 112
of 'Overview and comparison of the proton pump inhibitors for the treatment of acid-related disorders'
Drug-Induced Subacute Cutaneous Lupus Erythematosus Associated with Proton Pump Inhibitors.
Drugs Real World Outcomes. 2016;3(2):145. Epub 2016 Mar 29.
Subacute cutaneous lupus erythematosus (SCLE) is an autoimmune disease that may be induced by proton pump inhibitors (PPIs) in at-risk populations. The US FDA does not recognize SCLE as an adverse event associated with PPIs. We queried the FDA Adverse Event Reporting System database, which contains adverse event case reports submitted by the public as well as by industry, and analyzed the data to quantify passive pharmacovigilance signals for SCLE associated with PPIs. A disproportionality analysis of the signals yielded a significant association between SCLE and PPIs. Discontinuation of PPI resulted in remission, with PPI re-challenge causing SCLE to reoccur. A follow-up analysis also yielded a significant association between SCLE and H2 receptor antagonists. We conducted a brief literature survey of published case reports and studies to discern the validity of PPI-induced SCLE signals. Healthcare prescribers and patients should be made aware that SCLE can be induced by PPIs. In such cases, PPIs should be discontinued and alternative clinical treatment sought. Regulatory bodies such as the FDA should incorporate the adverse reaction in PPI prescription labels.
The Ohio State University Wexner Medical Center, 410 W 10th Ave, Columbus, OH 43210 USA.